Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking Remeron for depression. Irritable, low energy, sleeping more, weight gain, loss of sex drive. Suggestions?

Hi. My boyfriend suffers from depression and his doctor recommended remeron. He's been taking it for almost two months and I have seen increasing signs of him slipping. He's very irritable, impatient, avoiding certain topics and situations, loss of energy and interest in things he used to love. He sleeps alot and has gained over twenty pounds in two months. He has also lost his sex drive and it's become very frustrating. Do you have any advice?
Asked On : Fri, 19 Apr 2013
Answers:  3 Views:  70
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response

Remeron (Mirtazapine) is a very sedating medicine and has a known side effect of causing weight gain too. Sexual side effects are not very commonly reported by patients taking Remeron.

The usual dose range of Remeron is from 15-45 mg per day. It appears to me that he is not responding adequately to this medicine and therefore is still depressed.

You can discuss with his doctor about the option of either increasing the dose of Remeron (provided weight gain is not a major concern) or shift him on another antidepressant like Desvenlafaxine or Duloxetine.

One more possible option is to augment the effect of Remeron by adding another antidepressant like Fluoxetine (Prozac). Prozac does not cause weight gain and is an activating antidepressant which should help in controlling his symptoms like excessive sleepiness..

I hope this helps.

Kind regards

Answered: Fri, 19 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Nehal Shah's  Response
thanks for using health care magic.
remeron containing mirtazepine is good anti depressant drug. but it can cause increase sleep and weight gain.
I think he still does not have much improvement in his depression and hence he has all the symptoms.
You should consult his psychiatrist for line of managment. he may be benefitted with fluoxetine or sertrailne or des venlafaxine like drug.
He should also check physical causes like thyroid dysfunction or vitamine B12 deficiency.
Counselling may be of some help as well.
Answered: Fri, 19 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Compliance may be in question?
The dose has to be adjusted...
Or the drug has to be changed... / there are several classes of drugs and there are several drugs in each class - one that suits him can certainly be found / it is a question of time; trial and error...
A second opinion will be useful

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Fri, 19 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor